OTTAWA, ONTARIO -- (Marketwired) -- 06/06/13 -- Health Canada has reviewed the safety of prescription pain and cough medications containing codeine and is no longer recommending their use in children less than 12 years of age. This recommendation is based on very rare cases of serious side effects and deaths in children that have been attributed to codeine, when given directly to a child, or to babies from breast milk.
Once ingested, codeine is converted by the body into morphine. Some people ("ultra-rapid metabolizers") convert codeine into morphine more rapidly and completely than do others. The use of codeine by these ultra-rapid metabolizers can potentially lead to unexpected morphine overdose. However, not all of the serious side effects have been linked to overdose. Other risk factors, including surgery to remove tonsils, may increase the risk of known codeine side effects such as the slowing of breathing.
In 2008, Health Canada informed healthcare professionals and the public of the risk to nursing infants whose mothers are ultra-rapid metabolizers of codeine. Following that risk communication, the drug labels of prescription and non-prescription products containing codeine were updated to highlight this risk for anyone who is considered an ultra-rapid metabolizer.
In addition, caution is advised regarding the use of codeine in any patients with breathing conditions, including children.
Non-prescription products containing codeine already indicate that they should not be administered to children.
Health Canada is currently reviewing the drug labels of affected codeine prescription products and will work with manufacturers to update the labels accordingly.
What you should do
Healthcare professionals and consumers should seek alternatives to codeine for the management of mild to moderate pain or cough in children less than 12 years of age.
Symptoms of a toxic reaction to codeine, or any other opioid, may include dizziness, confusion, extreme sleepiness, or sudden shortness of breath or difficulty breathing. Patients who experience difficulty breathing should seek immediate medical attention.
Canadians with questions or concerns should speak to their healthcare professional.
Report health or safety concerns
- Call toll-free at 1-866-234-2345
- Visit Health Canada's Web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax.
Stay connected with Health Canada and receive the latest advisories and product recalls using these social media tools.
Egalement disponible en francais
Most Popular Stories
- American Airlines, US Airways Complete Merger
- ACA Delay Stresses Small Businesses
- Questions Remain in Jenni Rivera's Death
- Unemployed Wait as Lawmakers Debate
- General Dynamics Plans 200 New Jobs in N.M.
- Harley Issues Motorcycle Recall
- Dell Offers Undisclosed Number of Employee Buyouts
- Saab Gets Back into the Game; U.S. Auto Sales Soar
- Auto Dealer Builds Big Solar Project
- Authorities Close to Deal with JPMorgan Chase over Madoff Response